Hail, Walsh
- When
- June 7, 4:35 PM CST
- Where
- Walsh County, 0.69 mi N of Minto
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 48.290, -97.370
On June 7th, 500mb ridging had set up over eastern Minnesota into Wisconsin, with southwest flow over the Dakotas into northwest Minnesota. At the surface, by mid afternoon, a cold front had moved into central North Dakota, with a stationary boundary just to the east of the Red River Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
On June 7th, 500mb ridging had set up over eastern Minnesota into Wisconsin, with southwest flow over the Dakotas into northwest Minnesota. At the surface, by mid afternoon, a cold front had moved into central North Dakota, with a stationary boundary just to the east of the Red River Valley. It was hot and windy over eastern North Dakota into the Valley, with temperatures peaking in the upper 80s to upper 90s (Fargo set a record high of 99 degrees), and dew points in the 60s to low 70s. South winds were strong all day, gusting into the 45 mph range consistently. East of the Red River Valley, in northwest Minnesota, temperatures were cooler with lower wind speeds. By mid afternoon, thunderstorms flared up over northwest Minnesota. Through the rest of the late afternoon and evening, numerous severe storms occurred over eastern North Dakota into the Red River Valley, producing large hail, damaging winds, and even a tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 7, 4:26 PM CST, 9 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 526 PM CDT Sun Jun 7 2020 .MESOSCALE DISCUSSION... Issued at 524 PM CDT Sun Jun 7 2020 Storms continue to fire in an unstable environment with ML CAPE of 2000 to 3500 J/kg along and near a warm front across northeast North Dakota and northwest Minnesota. Most of the convection thus far has occurred in northwest Minnesota along or ahead of the warm front where there is better effective SRH with values ranging from 200 to 500 m2/s2. There has been some additional development of storms near the Red River as storms interacted with an outflow boundary caused by earlier convection. This intersection of boundaries is an area that could produce intensification that could result in a tornado. This initial wave of storms continues to move north towards Canada at 30 to 50 mph. So far storms have been discrete, but close together such that they have been fighting each other for the favorable environment. With additional cumulus towers present farther south within the Tornado Watch area additional storms are expected to fire along the Highway 200 and Interstate 94 Corridor. These storms will be moving with the same storm motion to the north where the environment remains favorable for additional severe development. One of the limiting factors continues to be high LCLs with most of the area above 1.5 km. There are some lower LCLs ahead of the warm front so if storms can fire behind the front and maintain themselves across the front tornadoes would be likely. This will likely be the main window for tornadoes as later convection is more likely to be of a linear storm mode with wind as the primary threat. && .SHORT TERM...(This evening through Tuesday night) Issued at 250 PM CDT Sun Jun 7 2020 For this evening...see the mesoscale discussion above. Mesoscale discussion does not address excessive rainfall threat, but it is something to keep in mind. Storms will develop and move across the same area this evening. Given very high PWATS ~1.6 inches precipitation rates will be efficient. HREF indicates areas along the boundary will likely receive at least 2 inches of rain, with the potential for up to 7-10 inches in localized areas. Although we've been dry the past few weeks, this would still likely lead to impacts. For Monday...main concern will be severe potential east of the valley where warm sector remains. Favorable environment will be in place given moderate instability and strong deep layer shear. Most guidance at least suggests scattered storms during the evening hours, with main ingredient lacking being strong forcing. Monday night into Tuesday night...still some uncertainty, but guidance is trending wetter for the eastern half of our forecast area. Mid-level baroclinic zone with strong Fgen will lead to periods of showers, with main question exactly how far west will showers occur. This is hinges on the track of the tropical depression. Will need to monitor as preceding rainfall events with an additional 1-4 inches of rain would lead to some flooding impacts. .LONG TERM...(Wednesday through Sunday) Issued at 250 PM CDT Sun Jun 7 2020 West to northwest flow prevails on Wednesday, with H5 ridging to the west and troughing to the east. An upper low, situated off the coast of the Pacific Northwest, will work slowly eastward through the end of the week, with ridging sliding eastward ahead of it. Synoptic patterns within ensemble guidance suggest a continued active pattern for Wednesday and Thursday, with quiet and drier weather likely Friday and into the weekend. Wednesday and Thursday: Rain and thunderstorm chances remain in the forecast for Wednesday into Thursday, mainly for northwestern and west-central MN. A slow-moving upper trough will move southeastward along the flow pattern, prolonging our rain chances for the eastern most counties within the CWA into Thursday. Instability looks low, thus widespread severe weather is not supported at this time. High temperatures on Wednesday and Thursday will be a bit cooler, in the mid-60s to mid-70s. Friday through Sunday: Warmer but primarily dry weather is expected as temperatures rebound into the 70s to lower 80s with low humidity. H5 ridging prevails during this time frame with subsidence contributing to the diminished rain and thunderstorm chances. PW is expected to be less than normal during this time frame as well. Impacts during the Friday through Sunday time frame could include an increased fire weather concern, but overall should remain relatively quiet. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 250 PM CDT Sun Jun 7 2020 VFR cigs and vsby for much of this afternoon, albeit with breezy winds. Main concern this period will be thunderstorm potential, some storms will be strong to severe this evening, with the threat ending after midnight (closer to sunrise for KBJI). && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. MESOSCALE...NC SHORT TERM...TG LONG TERM...Lynch AVIATION...TG
Hazardous Weather Outlook National Weather Service Grand Forks ND 329 PM CDT Sun Jun 7 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081430- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 329 PM CDT Sun Jun 7 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are expected across the region. A couple tornadoes are possible, including the possibility for a strong and especially dangerous tornado. In addition, any storm has the potential to produce very large and destructive hail greater than 2 inches, and destructive wind gusts greater than 75 mph. Storms will initially be scattered, eventually evolving into clusters of storms. The threat will remain isolated and then increase in coverage after 6pm. Excessive rainfall is also possible if storms move across the same location multiple times. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe storms will again be possible Monday within Minnesota with hail up to an inch and winds around 60mph. General thunderstorm chances continue through Wednesday, with excessive rainfall possibly leading to flash flooding Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed.
Special Weather Statement National Weather Service Grand Forks ND 457 PM CDT Sun Jun 7 2020 MNZ004-007-NDZ008-016-072230- Kittson MN-West Marshall MN-Pembina ND-Eastern Walsh County ND- 457 PM CDT Sun Jun 7 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL... SOUTHWESTERN KITTSON...NORTHEASTERN WALSH AND SOUTHEASTERN PEMBINA COUNTIES UNTIL 530 PM CDT... At 457 PM CDT, Doppler radar was tracking a strong thunderstorm near Big Woods, or 11 miles east of Grafton, moving north at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Oakwood around 505 PM CDT. Herrick and Cashel around 515 PM CDT. Drayton and Robbin around 525 PM CDT. Bowesmont and Mattson around 530 PM CDT. Other locations impacted by this storm include American Crystal Sugar. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Tornado Watch remains in effect until 1000 PM CDT for northwestern Minnesota...and northeastern North Dakota. LAT...LON 4832 9693 4828 9726 4867 9742 4872 9693 TIME...MOT...LOC 2157Z 171DEG 28KT 4838 9715 NC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
502 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 6 W STRATHCONA 48.55N 96.30W
06/07/2020 E1.00 INCH Roseau MN PUBLIC
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
504 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM HAIL GREENBUSH 48.70N 96.18W
06/07/2020 E0.75 INCH ROSEAU MN PUBLIC
&&
GGUSTSpecial Weather Statement National Weather Service Grand Forks ND 507 PM CDT Sun Jun 7 2020 MNZ005-072300- Roseau MN- 507 PM CDT Sun Jun 7 2020 ...SIGNIFICANT WEATHER ADVISORY FOR ROSEAU COUNTY UNTIL 600 PM CDT... At 506 PM CDT, Doppler radar was tracking a strong thunderstorm near Strathcona, or 23 miles southwest of Roseau, moving north at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Roseau, Greenbush, Badger, Wannaska, Strathcona, Fox and Malung. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Tornado Watch remains in effect until 1000 PM CDT for northwestern Minnesota. LAT...LON 4900 9549 4854 9581 4855 9639 4900 9633 TIME...MOT...LOC 2206Z 191DEG 33KT 4861 9614 Lynch
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
524 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 1 SW GENTILLY 47.78N 96.46W
06/07/2020 E1.00 INCH Polk MN PUBLIC
REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. TIME ESTIMATED
BASED ON RADAR.
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
526 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 6 ENE THIEF RIVER FALLS 48.15N 96.06W
06/07/2020 E1.75 INCH Pennington MN TRAINED SPOTTER
&&
GGUSTThe Fargo/Grand Forks radar (KMVX), 85 km away, was scanning. The volume nearest the first event began at 22:34 UTC.
39 thunderstorm wind, 14 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.
The hail fell along Interstate 29, near the sugar beet plant.
Dime to nickel sized hail fell.
Quarter to half dollar sized hail fell along Interstate 29, near mile point 171.
Siding was blown off a barn and bushes were uprooted.
Sheds were blown down.
The wind gust was measured by a personal weather station. Shingles were blown off a house in the vicinity.
The wind gust was measured by a NDAWN mesonet sensor.
The wind gust was measured by a personal weather station.
The gust was from thunderstorm outflow.
The wind gust was measured by a personal weather station.
The funnel cloud was observed west of highway 1.
A brief, non-damaging, touchdown was reported in an open field near highway 1. Peak winds were estimated at 70 mph.
The wind gust was measured by a NDAWN mesonet sensor.
The wind gust moved a truck.
The wind gust was measured by a NDAWN mesonet station.
Trees and power lines were blown down and roofing was torn off a downtown building.
A small tree was snapped.
The wind gust was measured by a personal weather station.
The wind gust was measured by a RWIS mesonet station.
The wind gust was measured by a RWIS mesonet station.
Trees were blown down at a farmstead.
The wind gust was measured at the Grand Forks airport.
An apparent strong and persistent gustnado formed on the leading edge of a thunderstorm outflow.
A large limb was snapped off a tree.
The peak wind was measured by a NDAWN mesonet sensor.
Large tree branches and power lines were blown down on Walnut Street.
The wind gust was measured by a RWIS mesonet station.
The wind gust was measured by a NDAWN mesonet sensor.
The wind gust was measured by a RAWS mesonet station.
Trees were uprooted and power lines were blown down.
Extremely low visibility from blowing corn debris was reported near the intersection of county roads 17 and 22.
The wind gust was reported by a NDAWN mesonet sensor.
The wind gust was measured at the Fargo airport.
A few large tree branches were blown down.
Large tree branches and power lines were blown down.
Several 4 to 8 inch diameter tree branches were blown down at a farmstead.
The wind gust was measured by a NDAWN mesonet sensor.
The wind gust was measured by a NDAWN mesonet sensor.
The wind gust was measured by a personal weather station.
Sheet metal roofing was torn off a pole shed.
Strong winds associated with a gust front crossing Interstate 29 between Harwood and Argusville caused vehicles to slide on the pavement. A nearby wind sensor reported a wind gust of 79 mph.
The wind gust was measured by a personal weather station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2020Every state in 2020This day in weather historyThe tornado archive for North Dakota, 2020Warnings in North Dakota, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896715, 896716, 896718, 896719, 896720, 896721, 896722, 896723, 896724, 896725, 896726, 896727, 896728, 896729, 896730, 896731, 896732, 896733, 896734, 896735, 896736, 896737, 896738, 896739, 896740, 896741, 896742, 896743, 896744, 896745, 896746, 896747, 896749, 896750, 896751, 896752, 896753, 896754, 896756, 896758, and more.